There are only finitely many finite distance-transitive graphs of given valency greater than two

Abstract

The result of the title is proved, assuming the truth of Sims’ conjecture on primitive permutation groups (which has recently been established using the classification of finite simple groups). An alternative approach to this result, using less group theory but relying on a theorem of Macpherson on infinite distance-transitive graphs, is explored.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. L. Biggs,Algebraic Graph Theory, Cambridge Univ. Press, Cambridge, 1974.

    Google Scholar 

  2. [2]

    N. L. Biggs andD. H. Smith, On trivalent graphs,Bull. London Math. Soc. 3 (1971), 155–158.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    P. J. Cameron, C. E. Praeger, J. Saxl andG. M. Seitz, On a conjecture of Sims,in preparation.

  4. [4]

    A. D. Gardiner, Arc transitivity in graphs,Quart. J. Math. Oxford (2)24 (1973), 399–407.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    H. D. Macpherson, Infinite distance-transitive graphs of finite valency,Combinatorica 2 (1) (1982), 63–69.

    MATH  MathSciNet  Google Scholar 

  6. [6]

    D. H. Smith, Primitive and imprimitive graphs,Quart. J. Math. Oxford (2)22 (1971), 551–557.

    MATH  Article  Google Scholar 

  7. [7]

    D. H. Smith, On tetravalent graphs,J. London Math. Soc. (2)6 (1973), 659–662.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    D. H. Smith, Distance-transitive graphs of valency four,J. London Math. Soc. (2)8 (1974), 377–384.

    MATH  Article  MathSciNet  Google Scholar 

  9. [9]

    D. H. Smith, On bipartite tetravalent graphs,Discrete Math. 10 (1974), 167–172.

    Article  MathSciNet  Google Scholar 

  10. [10]

    J. G. Thompson, Bounds for orders of maximal subgroups,J. Algebra,14 (1970), 135–138.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    R. M. Weiss, Über lokal-s-reguläre Graphen,J. Combinatorial Theory (B) 20 (1976), 124–127.

    MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Cameron, P.J. There are only finitely many finite distance-transitive graphs of given valency greater than two. Combinatorica 2, 9–13 (1982). https://doi.org/10.1007/BF02579277

Download citation

AMS subject classification (1980)

  • 05 C 25